Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of debris flows (two significant and several minor) impacted areas north and west of Corwin Springs along U.S. Highway 89. A confluence of meteorological factors combined to create a volatile situation at the southern edge of the Paradise Valley. High values of atmospheric precipitable waters combined with strong upper-level jet energy and shortwave energy moving into the region helped to create enough orographic lift to sustain a series of training thunderstorms over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 17, 2:30 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT WED JUL 17 2013
.SHORT TERM...VALID FOR THU AND FRI...
SHORT TERM MODELS DIFFER IN THEIR QPF PROGGS...WHICH IS TYPICAL
FOR A MONSOONAL PATTERN AS MODELS HAVE A DIFFICULT TIME HANDLING
SUBTLE FEATURES IN FLOW OVER THE ROCKIES. THUS I WILL USE A MENTAL
BLEND OF MODELS FOR POPS...WEIGHTING THE GFS HIGHEST...AND ALSO
USE SIMPLE TRAJECTORY OF MOMENTUM WHICH WORKS WELL IN MONSOON
FLOW.
FOR TONIGHT...CONVECTION IS EXPECTED TO FIRE FROM ACROSS EASTERN
IDAHO THROUGH SOUTHWEST MONTANA AND INTO CENTRAL WYOMING THIS
AFTERNOON AND SPREAD NORTH AND NORTHEAST. PRECIP WATER IS OVER
1.3 INCHES ACCORDING TO MESOANALYSIS. THIS HAS ME THINKING HEAVY
RAIN AND MAYBE SOME ISOLATED WET MICROBURSTS/OUTFLOWS ARE THE MAIN
THREAT IN OUR WESTERN ZONES...MAINLY AROUND LIVINGSTON. THE
THREAT OF LARGE HAIL SEEMS BETTER TO ME UP IN NW AND FRONT RANGE
SECTIONS OF MONTANA WHERE FORCING AND HEIGHT FALLS WILL BE
STRONGER. THAT SAID...SOME STORMS OVER OUR AREA MAY VERY WELL
PRODUCE SMALL HAIL...WITH MAYBE AN ISOLATED CELL WITH QUARTER
SIZE. THE MOMENTUM OF THE MONSOON FLOW WILL LIKELY TAKE CONVECTION
OVER INTO THE CENTRAL ZONES INCLUDING BILLINGS AT MID EVENING AND
SLOWLY DISSIPATE AS IT TRACKS EAST OVERNIGHT.
THURSDAY...FLOW ALOFT FLATTENS OUT AS TROUGH MOVING THROUGH CANADA
TOPPLES OVER THE RIDGE ALOFT. THIS SHUNTS THE MONSOON GENERALLY
SOUTH. THEREFORE...POPS ALONG OUR SOUTHERN BORDERS CONTINUE TO
LOOK GOOD ALONG WITH GENERALLY SEASONAL TEMPERATURES. A DRY AND
GENERALLY WARM STABLE AIR MASS WILL BE OVER OUR REGION ON FRIDAY.
BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
LITTLE IN THE WAY OF CHANGES AGAIN TO THE EXTENDED PERIOD
FORECAST. PATTERN CONTINUES TO INDICATE A PERIOD OF DRY AND HOT
WEATHER BEGINNING THIS WEEKEND.
A FLAT UPPER LEVEL RIDGE BUILDS OVER THE REGION BY
SATURDAY...SUPPRESSING MONSOONAL MOISTURE FOR SEVERAL DAYS AND
PUSHING PLAINS MOISTURE TO OUR EAST. TEMPERATURES WILL CLIMB TO
NEAR 100 DEGREES IN MANY AREAS FOR SUNDAY AND MONDAY. MODELS
DIVERGE A BIT MONDAY AS TO STRENGTH OF A SHORTWAVE PUSHING THROUGH
THE REGION THROUGH THE DAY...AND WHAT IS TO FOLLOW. MODELS DO
APPEAR TO FAVOR THE WAVE HAVING LITTLE OR NO PRECIP ASSOCIATED
WITH IT FOR THE CWA...AND MAY ACTUAL AID TEMP RISE MONDAY WITH
ADDITION OF COMPRESSIONAL HEATING.
MODELS REMAIN OUT OF PHASE THROUGH THE REMAINDER OF THE
PERIOD...BUT PATTERN STILL POINTS TOWARD WARM AND DRY CONDITIONS
WHETHER CAUSED BY SIGNIFICANT UPPER LEVEL RIDGE AS IN THE GFS...OR
BY DOWNSLOPE FLOW ASSOCIATED WITH ZONAL FLOW ALOFT. THEREFORE HAVE
CONTINUED WITH GOING WARM TEMPS...LOW TO MID 90S...FOR THE
REMAINDER OF THE PERIOD..AS WELL DRY CONDITIONS ACROSS THE
REGION.
A POINT OF INTEREST WOULD BE REGARDING THE ANOMALOUS LOW
CURRENTLY IN NEW MEXICO. CURRENT PROGS OF THIS SYSTEM POINT TO THE
LOW AND ASSOCIATED MONSOONAL MOISTURE TO IMPACT OUR REGION LATE
WEDNESDAY THROUGH NEXT WEEKEND...JUST AFTER THE END OF THE
OFFICIAL EXTENDED PERIOD. THERE IS STILL A LOT OF
UNCERTAINTY...BUT WORTH KEEPING AN EYE ON.AAG
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO REDEVELOP IN THE HIGH
TERRAIN AND ARE EXPECTED TO SPREAD TOWARD KBIL THROUGH THE
EVENING. LOCAL MVFR AND HEAVY RAIN ARE POSSIBLE IN THIS AREA.
VFR SHOULD PREVAIL OTHERWISE TODAY AND TONIGHT WITH MAINLY MID
LEVEL CLOUDS. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 064/091 061/091 061/092 065/097 065/097 064/092 064/092
41/U 00/U 10/U 00/U 00/U 01/U 11/U
LVM 056/089 052/091 052/095 052/097 052/096 054/093 054/093
51/U 11/U 10/U 00/U 00/U 01/U 11/U
HDN 063/091 059/091 060/094 061/099 062/099 060/094 060/093
31/B 11/U 11/U 10/U 00/U 01/U 11/U
MLS 067/092 061/091 062/093 065/097 066/099 064/093 064/094
22/W 01/U 11/U 11/U 11/U 11/U 11/U
4BQ 061/091 057/089 058/091 061/095 062/097 062/091 061/091
12/W 01/U 11/U 11/U 11/U 11/U 11/U
BHK 063/089 058/084 058/088 061/093 063/095 062/090 061/089
22/W 01/U 11/U 11/U 11/U 11/U 11/U
SHR 060/089 056/090 057/091 057/096 058/096 057/092 057/091
22/T 11/B 11/B 10/U 00/U 01/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28-40-41-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 17, 2:24 PM MST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
324 PM MDT WED JUL 17 2013
MTZ028-029-034-035-039>042-056-063>068-182130-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
324 PM MDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. ANY STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL. A FEW STORMS MAY ALSO PRODUCE DAMAGING WIND
AND LARGE HAIL...MAINLY FROM PARK COUNTY UP TO WHEATLAND COUNTY.
HEAVY RAIN COULD CAUSE FLASH FLOODING...ESPECIALLY AROUND THE
PINE CREEK AND MUSSELSHELL COUNTY BURN SCARS. PLEASE BE ALERT TO
WEATHER CONDITIONS AND TAKE COVER IF THREATENING WEATHER
APPROACHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ030>033-036>038-057-058-WYZ098-099-182130-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
324 PM MDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 17, 1:14 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
214 PM MDT WED JUL 17 2013
MTC067-097-172100-
PARK MT-SWEET GRASS MT-
214 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARK AND SOUTHWESTERN
SWEET GRASS COUNTIES UNTIL 300 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF GARDINER...OR 33 MILES SOUTH OF
LIVINGSTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM. ALSO...VERY HEAVY RAIN IS LIKELY WITH THIS STORM.
THE HEAVY RAIN WILL DRAMATICALLY REDUCE VISIBILITIES...CAUSE PONDING
OF WATER ON AREA ROADWAYS...AND CAUSE STREAMS AND CREEKS TO RISE
QUICKLY.
LOCATIONS IMPACTED INCLUDE...
CORWIN SPRINGS.
LAT...LON 4509 11086 4527 11092 4543 11018 4517 11010
TIME...MOT...LOC 2008Z 256DEG 30KT 4520 11077
RICHMOND
Special weather statement, Jul 17, 2:02 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT WED JUL 17 2013
MTC067-095-097-172145-
PARK MT-STILLWATER MT-SWEET GRASS MT-
302 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK...CENTRAL
STILLWATER AND SOUTHERN SWEET GRASS COUNTIES UNTIL 345 PM MDT...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES NORTH OF YELLOWSTONE PARK NORTHEAST
ENTRANCE...OR 27 MILES SOUTHEAST OF LIVINGSTON...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM. ALSO...VERY HEAVY RAIN IS LIKELY WITH THIS STORM.
THE HEAVY RAIN WILL DRAMATICALLY REDUCE VISIBILITIES...CAUSE PONDING
OF WATER ON AREA ROADWAYS...AND CAUSE STREAMS AND CREEKS TO RISE
QUICKLY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABSAROKEE...REED POINT...NYE AND LIMESTONE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY AFTERNOON FOR SOUTH CENTRAL MONTANA.
LAT...LON 4523 11026 4539 11037 4586 10943 4555 10922
TIME...MOT...LOC 2055Z 242DEG 50KT 4535 11022
RICHMOND
Special weather statement, Jul 17, 2:45 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT WED JUL 17 2013
MTC067-172230-
PARK MT-
345 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARK COUNTY UNTIL 430 PM
MDT...
AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN THE MINER AND CORWIN SPRINGS AREAS...MOVING
NORTHEAST AT 15 MPH.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS. SMALL CREEKS AND
STREAMS MAY RISE QUICKLY DUE TO THE RAIN. WIND GUSTS TO 40 MPH AND
PEA SIZE HAIL ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
PRAY...JARDINE...CORWIN SPRINGS...CHICO...EMIGRANT AND MINER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY AFTERNOON FOR SOUTH CENTRAL MONTANA.
LAT...LON 4535 11104 4543 11023 4503 11024 4504 11103
TIME...MOT...LOC 2139Z 246DEG 17KT 4516 11077
CJS
Special weather statement, Jul 17, 2:47 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
347 PM MDT WED JUL 17 2013
MTC009-095-097-172230-
STILLWATER MT-CARBON MT-SWEET GRASS MT-
347 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STILLWATER...WESTERN
CARBON AND SOUTH CENTRAL SWEET GRASS COUNTIES UNTIL 430 PM MDT...
AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTH OF COOKE CITY...OR 31 MILES WEST
OF RED LODGE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY RAIN IS LIKELY WITH THIS
STORM. THE HEAVY RAIN WILL DRAMATICALLY REDUCE VISIBILITIES...CAUSE
PONDING OF WATER ON AREA ROADWAYS...AND CAUSE STREAMS AND CREEKS TO
RISE QUICKLY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ABSAROKEE...ROSCOE...DEAN...FISHTAIL AND LUTHER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY AFTERNOON FOR SOUTH CENTRAL MONTANA.
LAT...LON 4523 10993 4540 11000 4555 10940 4529 10931
TIME...MOT...LOC 2139Z 255DEG 22KT 4534 10987
RICHMOND
Special weather statement, Jul 17, 3:32 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT WED JUL 17 2013
MTC067-172315-
PARK MT-
432 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 515 PM
MDT...
AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF BOZEMAN...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS...VERY HEAVY RAINFALL...AND WIND
GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THE WESTERN SIDE OF THE PARADISE VALLEY FROM EMIGRANT TO LIVINGSTON.
THIS THUNDERSTORM OR GUSTY OUTFLOW WINDS UP TO 50 MPH FROM THIS
STORM COULD IMPACT THE LIVINGSTON AREA BETWEEN 500 AND 530 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTH CENTRAL MONTANA.
LAT...LON 4553 11085 4559 11084 4559 11080 4577 11080
4565 11030 4531 11081 4536 11092 4552 11092
TIME...MOT...LOC 2226Z 212DEG 14KT 4544 11088
CJSSpecial weather statement, Jul 17, 3:37 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MDT WED JUL 17 2013
MTC009-172315-
CARBON MT-
437 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARBON COUNTY UNTIL
515 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF RED LODGE...MOVING EAST AT 30
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY RAIN IS LIKELY WITH THIS
STORM. THE HEAVY RAIN WILL REDUCE VISIBILITIES AND CAUSE PONDING OF
WATER ON AREA ROADWAYS. THE HEAVY RAIN MAY CAUSE STREAMS AND CREEKS
TO RISE QUICKLY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RED LODGE...BEARCREEK...LUTHER...BELFRY AND WASHOE.
LAT...LON 4500 10909 4519 10963 4533 10953 4517 10872
4500 10882
TIME...MOT...LOC 2226Z 290DEG 31KT 4522 10944
RICHMONDDebris Flow, Park
- When
- July 17, 3:38 PM MST to 6:00 PM MST
- Where
- Park County, 5.4 mi NNW of Jardine to 0.95 mi ENE of Corwin Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.144, -110.706
A debris flow occurred north of Corwin Springs on Highway 89, approximately 10 miles north of Gardiner. Heavy rain and the training of thunderstorms over a large catchment basin resulted in a landslide/debris flow down a designated streambed just north of Rigler Bluffs Road. Sufficient sediment and dislodged larger debris clogged a drainage culvert. The associated landslide overflowed Highway 89 and proceeded into the Yellowstone River. It was estimated that between 4000 and 6000 cubic yards of rock and sediment had to be cleared from the road and ditch to clear the culvert. Although some minor property damage was reported, no homes were damaged as most of the debris flow remained in the established streambed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468081.